Thursday, June 13, 2024

Ozempic Butt, a New Side Effect of the Drug

Must read

By now, you’ve probably heard all about Ozempic. The popular drug is a brand name for semaglutide, which is primarily used to help people with type 2 diabetes better manage their symptoms. However, over the last few months, conversations around the injection have shifted, thanks to people starting to position it as a quick way to lose weight. (Seriously, there are now Ozempic ads in subway stations.)

After millions of views about the topic on TikTok, rumors started to circulate that some celebrities were taking the shots. Still, as with any drug, there are side effects to taking Ozempic, especially when it’s used outside of its intended purpose. That could include regaining the weight you had rapidly shed, as well as a lesser-known phenomenon that has started to become more prominent: “Ozempic butt.”

Not dissimilar from “Ozempic face,” this effect instead affects the appearance of the glutes in a way that many people don’t expect and are, therefore, unprepared for. To help us understand exactly what “Ozempic butt” is, we asked dermatologists Amy Brodsky, MD, and Jennifer Levine, MD, to explain everything. Keep reading for more on the science behind the phenomenon and how you could possibly reverse it, ahead.

Experts Featured in This Article

Amy Brodsky, MD, is a Chicago-based dermatologist at The Derm Chicago.

Jennifer Levine, MD, is a double-board certified, New-York based plastic surgeon.

What Is “Ozempic Butt”?

“‘Ozempic butt’ is what happens when people take the drug to stabilize diabetes or simply lose weight, but they end up losing a large amount of fat and muscle mass as well,” Dr. Brodsky tells POPSUGAR. “This is often reflected in the face and the butt.”

Aside from lack of volume, there are a few other changes that cause the overall appearance of Ozempic butt. “There is also an increase in skin laxity caused by loss of collagen and elastin,” Dr. Levine tells PS. That means skin around the buttocks and thigh area might look saggier than usual as a result.

What Causes “Ozempic Butt”?

To get technical for a minute, Ozempic is known as a GLP-1 inhibitor, and this volume loss in certain areas is common with this type of drug. “It inhibits your glucose from turning into fat, so when we stop that, we avoid your fat cells from getting larger and everything kind of just shrinks,” Dr. Brodsky says. “It can happen with any drug that inhibits GLP-1, not just Ozempic.”

Can “Ozempic Butt” Be Reversed?

The good news is that “Ozempic butt” can be reversed. The not-so-great news? Aside from stopping the treatment and eating more to regain weight in the area — and even then, that doesn’t guarantee the added mass will go where you want it to — it may take a combination of costly treatments to do so.

“I would recommend Emsculpt Neo and Emtone with biostimulatory fillers such as hyperdilute Radiesse and Sculptra,” Dr. Levine says. “These treatments in combination will lift and sculpt the buttocks, as well as add volume and improve laxity, skin quality, and texture.” This, she says, will also help the body build more collagen and elastin.

Ozempic For Weight Loss: Is It Worth the Side Effects?

While your aesthetic decisions are your own, it should go without saying that the use of Ozempic should be under the watchful eye of a qualified physician and highly monitored. “People should really be careful about the actual injectable itself,” Dr. Brodsky says. “There are a lot of compounded drugs, or the generic versions of a drug that is a bit cheaper, out there now that are similar to Ozempic, but you never really know what’s in them, so you have to be cognizant of what you’re putting into your body.”

Though off-label use of the injection may seem tempting, Ozempic being utilized for weight loss already comes with its own host of side effects like nausea, vomiting, and changes in bowel habits. The last thing you want to do is inject any unknown substances into your body. For this reason, should you use it outside of its intended scope of use, always see a professional, and never try to cut corners to save a buck — it may cost you way more in the future.

“Ozempic butt” is only the latest side effect of the drug to make waves, but be sure to address the possibility of any others with your provider should you choose to use it. If you’re worried about this potential outcome, it’s always better to initiate the treatments while the weight loss is occurring so your body can maintain its collagen and elastin as well as volume. “It’s better to prevent some of the more extreme changes than try to correct them,” Dr. Levine says.

You know how the saying goes: prevention is always better than a cure.

Ariel Baker is the associate editor for PS Beauty. Her areas of expertise include celebrity news, beauty trends, and product reviews. She has additional bylines with Essence and Forbes Vetted.

More articles

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Latest article